Critical Care |

Profound Hypoglycemia With MDMA (Ecstasy) Intoxication FREE TO VIEW

Perliveh Carrera, MD; Sarah Lee, MD; Vivek Iyer, MBBS
Author and Funding Information

Mayo Clinic, Rochester, MN

Chest. 2014;146(4_MeetingAbstracts):325A. doi:10.1378/chest.1994907
Text Size: A A A
Published online


SESSION TITLE: Miscellaneous Case Report Posters I

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: 3,4-methylenedioxymethamphetamine (MDMA) intoxication is known to cause hyperthermia, hepatotoxicity, psychomotor agitation, cardiovascular toxicity, and hyponatremia.1 However, severe persistent hypoglycemia in association with MDMA has never been described in the literature.

CASE PRESENTATION: A 29-year-old woman with daily use of cannabis and methamphetamines was found unresponsive. She was intubated for airway protection and found to be hypoglycemic with a glucose level of 20 mg/dL. She was persistently hypoglycemic on arrival to the ICU requiring multiple boluses of dextrose (D50W) and initiation of dextrose infusion. Initial vital signs were stable and physical exam unremarkable. Graphs depicting blood glucose levels and dextrose requirements are shown in Figure 1. Persistent hypoglycemia prompted work-up for possible co-ingestion of sulfonylureas or insulin administration. Insulin and C-peptide levels were drawn. She was extubated and continued to receive 0.9%NaCl D20W infusion for 12 hours before glucose levels stabilized. Repeat insulin and C-peptide levels 24 hours later were normal. She was subsequently transferred to the inpatient Psychiatry unit on hospital day 3 for substance abuse rehabilitation and depression management.

DISCUSSION: Severe persistent hypoglycemia with MDMA intoxication has not been previously reported in humans. Review of literature revealed one case report that associated MDMA use with an episode of hypoglycemia which resolved after a one-time administration of D50W.2 One study on rats describe acute effects of ecstasy on blood glucose levels in vivo and show that compared to controls, glucose levels in the experimental group dropped by as much as 54.4 ±25.3 mg/dL 1 hour after a single dose of MDMA.3

CONCLUSIONS: Given the recent increase in MDMA use and subsequent MDMA-related hospital visits, healthcare providers must be cognizant of hypoglycemia as a potential adverse effect of ecstasy. Severe hypoglycemia may be unrecognized in ecstasy toxicity and contribute to the morbidity and mortality associated with it.

Reference #1: Kalant, H: The pharmacology and toxicology of "ecstasy" (MDMA) and related drugs. CMAJ. 2001. PMID 11599334

Reference #2: Montgomery, H et.al. 3,4-methylenedioxymethamphetamine (MDMA, or "ecstasy") and associated hypoglycemia. Am J Emerg Med. 1997. PMID 9115539

Reference #3: Soto-Montenegro, ML, et.al Effects of MDMA on blood glucose levels and brain glucose metabolism. Eur J Nucl Med Mol Imaging. 2007. PMID 17219137

DISCLOSURE: The following authors have nothing to disclose: Perliveh Carrera, Sarah Lee, Vivek Iyer

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
[Fatal ecstasy intoxication in a 22-year-old man]. Ned Tijdschr Geneeskd 2007;151(30):1690-4.
Profound hypoglycemia with ecstasy intoxication. Case Rep Emerg Med 2015;2015():483153.
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543